Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 189, NWS Tallahassee, FL

July 21, 2020Dixie County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2020, 4:50 PM EDT for Dixie County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2020, 4:50 PM EDT (20:50 UTC)
Expired
Jul 21, 2020, 5:45 PM EDT
In force
55 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dixie County, FL

The radar

The Tallahassee radar (KTLH), 143 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 21, 3:30 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
330 PM EDT Tue Jul 21 2020

.NEAR TERM [Today through tomorrow]...

Scattered convection across the Florida panhandle will continue to
gradually propagate northwestward through the remainder of the
afternoon. Additional scattered convection is expected across the
southeast big bend and adjacent south-central Georgia as the
Atlantic sea breeze pushes westward late this afternoon into the
early evening hours. The 12z KTAE sounding has enough mid-level dry
air aloft that a few storms today could be on the strong side with
gusty winds. DCAPE values are near 1000 j/kg. Overnight lows will
generally be in the low to mid 70s.

For Wednesday, similar conditions are expected with scattered late
morning through afternoon convection and highs in the low to mid
90s.

.SHORT TERM [Wednesday night through Thursday night]...

Much of the area will reside between a westward moving tropical
wave to our south and a large upper level ridge to our north
through the duration of the short term. Between these two
features, easterly flow will continue and slightly better moisture
content moving into the region will fuel higher rain chances on
Thursday. Storm motions will be a little faster so expect gusty
winds with any storms, but flooding rain is not expected due to
these faster storm motions. High temperatures will remain above
normal with highs reaching the mid 90s.

.LONG TERM [Friday Through Tuesday]...

The upper level pattern begins to grow more amplified across the
CONUS as a large upper level ridge strengthens over the central
US. For our area, mid-level flow gradually transitions from
easterly to northerly. Some solutions indicate a back door front
moving into the region from the northeast later in the weekend.
While this "front" won't bring any cooler temperatures, it will
help serve as a focus for shower and thunderstorm development, in
addition to our normal summertime pop-up thunderstorms. Most
guidance indicates the possibility of this front stalling across
the south so left rain chances slightly above normal for next
week.

&&

.AVIATION...
[Through 18Z Wednesday]

Scattered afternoon convection will diminish this evening. VFR
conditions are expected to prevail away from convection.

&&

.MARINE...

Elevated southeasterly and easterly flow around 15 knots will
continue through the next few days leading to cautionary boating
conditions across our waters. Seas will also be elevated and
around 3 to 5 feet through the end of the week. A backdoor front
will approach the Gulf coast by the weekend and it should be
enough to lessen the easterly trade winds below cautionary levels.
Showers and thunderstorms are likely through much of the period
with the greatest coverage expected in the overnight and morning
hours.

&&

.FIRE WEATHER...

While temperatures will remain above average, elevated moisture
will keep red flag conditions from getting met. Transport winds
out of the southeast will be elevated, as well as mixing heights,
so dispersions will be on the higher side the next few days.
Scattered showers and storms can be expected the next few days.

&&

.HYDROLOGY...

There are no significant flooding concerns for the next several
days. Isolated to scattered afternoon showers and thunderstorms
will occasionally produce isolated heavy rain totals, but nothing
atypical for summer is expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  96  74  94  74 /  30  50  10  40  20
Panama City   76  92  77  90  76 /  20  50  30  50  20
Dothan        73  95  73  94  73 /  20  40  10  40  10
Albany        74  96  75  96  75 /  30  30  10  30  10
Valdosta      73  94  73  94  73 /  20  50   0  40  10
Cross City    72  94  73  93  72 /  20  60  10  60  10
Apalachicola  78  90  78  88  78 /  20  40  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...DVD
MARINE...Dobbs
FIRE WEATHER...Dobbs
HYDROLOGY...Dobbs

In the hours before

Local storm report, Jul 21, 3:31 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND GST     CHOCTAW BEACH           30.48N 86.33W
07/21/2020  M42 MPH          WALTON             FL   MESONET

            FSWN CHOCTAW BEACH MEASURED A WIND GUST OF
            42 MPH.

&&
Local storm report, Jul 21, 3:47 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
347 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     MARINE TSTM WIND 4 WSW SAINT TERESA      29.92N 84.51W
07/21/2020  M39 MPH          FRANKLIN           FL   MESONET

            FSU COASTAL AND MARINE LAB WEATHERSTEM
            MEASURED A GUST TO 39 MPH.

0129 PM     MARINE TSTM WIND 1 WNW MILLVILLE         30.16N 85.65W
07/21/2020  M40 MPH          BAY                FL   MESONET

            40 MPH GUST MEASURED AT WUNDERGROUND SITE
            KFLPANAM29.

0135 PM     TSTM WND GST     3 NW DONALSONVILLE      31.07N 84.92W
07/21/2020  M41 MPH          SEMINOLE           GA   AWOS

            AWOS STATION K17J DONALSONVILLE AIRPORT.

0142 PM     MARINE TSTM WIND 2 N MAGNOLIA BEACH      30.19N 85.73W
07/21/2020  M40 MPH          BAY                FL   MESONET

            THE GULF COAST STATE COLLEGE WEATHERSTEM
            GUSTED TO 40 MPH.

0153 PM     MARINE TSTM WIND 3 NNE GULF LAGOON BEACH 30.20N 85.77W
07/21/2020  M42 MPH          BAY                FL   MESONET

            FSWN PANAMA CITY BEACH SPORTS COMPLEX
            WEATHERSTEM MEASURED A WIND GUST OF 42 MPH.

0206 PM     MARINE TSTM WIND 1 SE GULF RESORT BEACH  30.21N 85.88W
07/21/2020  M39 MPH          GMZ750             FL   MESONET

            STATION PCBF1 PANAMA CITY BEACH, FL.

0317 PM     TSTM WND GST     CHOCTAW BEACH           30.48N 86.33W
07/21/2020  M42 MPH          WALTON             FL   MESONET

            FSWN CHOCTAW BEACH MEASURED A WIND GUST OF
            42 MPH.

&&
Local storm report, Jul 21, 4:06 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
406 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     HOLMES COUNTY AIRPORT   30.83N 85.60W
07/21/2020  M47 MPH          HOLMES             FL   AWOS

            AWOS STATION K1J0 HOLMES COUNTY AIRPORT.

&&
Special weather statement, Jul 21, 4:32 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
332 PM CDT Tue Jul 21 2020

ALZ066-069-212100-
Dale AL-Houston AL-
332 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALE AND NORTHWESTERN
HOUSTON COUNTIES UNTIL 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midland City to near Daleville. Movement
was north at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Ozark, Fort Rucker, Midland City, Newton, Pinckard,
Clayhatchee, Bells Crossroads, Hunt Field, Waterford, Hooper Stage
Field, Knox Field, Mabson, Ewell, Cairns Aaf, Wicksburg, Echo, Dean
Church Road, Bagwells Crossroads and Lowe Army Heliport.

LAT...LON 3161 8544 3139 8544 3119 8563 3119 8570
      3135 8576
TIME...MOT...LOC 2032Z 172DEG 8KT 3140 8550 3123 8565

42-DVD
Special weather statement, Jul 21, 4:41 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
441 PM EDT Tue Jul 21 2020

FLZ034-134-212145-
Coastal Dixie FL-Inland Dixie FL-
441 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR DIXIE COUNTY UNTIL 545 PM EDT...

At 440 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Bell to 10 miles south of
Fowlers Bluff. Movement was west at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cross City, Horseshoe Point, Suwannee, Horseshoe Beach, Tennille,
Shamrock, Clara, Cross City Airport, Shired Island, Old Town,
Guaranto Springs, Jena, Hines, Jonesboro, Eugene, Fletcher, Yellow
Jacket and Fanning Springs.

LAT...LON 2939 8323 2946 8336 2957 8345 2967 8342
      2967 8336 2982 8332 2982 8293 2972 8295
      2972 8296 2970 8294 2970 8296 2963 8297
      2958 8295 2959 8294 2954 8298 2947 8298
      2937 8307 2934 8307 2932 8314 2929 8317
TIME...MOT...LOC 2040Z 073DEG 13KT 2981 8275 2924 8304

42-DVD
Special weather statement, Jul 21, 4:48 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
348 PM CDT Tue Jul 21 2020

ALZ067-212115-
Henry AL-
348 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENRY COUNTY UNTIL
415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abbeville, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abbeville, Newville, Capps, Murphy Station, Graball and Edwin.

LAT...LON 3171 8541 3170 8532 3153 8521 3142 8537
      3146 8542
TIME...MOT...LOC 2047Z 141DEG 9KT 3154 8535

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:21 AM EDTSpecial Marine WarningTAE84 min
Jul 21, 10:43 AM EDTSpecial Marine WarningTAE25 min
Jul 21, 11:20 AM EDTSpecial Weather StatementTAEWakulla25 min
Jul 21, 11:52 AM EDTSpecial Weather StatementTAEGadsden38 min
Jul 21, 12:14 PM EDTSpecial Weather StatementTAECalhoun, Gulf, Liberty46 min
Jul 21, 12:27 PM EDTSpecial Marine WarningTAE3 hr
Jul 21, 12:57 PM EDTSpecial Weather StatementTAEBay, Calhoun63 min
Jul 21, 1:55 PM EDTSpecial Weather StatementTAEWalton50 min
Jul 21, 1:56 PM EDTSpecial Marine WarningTAE108 min
Jul 21, 1:59 PM EDTSpecial Weather StatementTAELeon31 min
Jul 21, 2:19 PM EDTSpecial Weather StatementTAEWashington26 min
Jul 21, 2:36 PM EDTSpecial Weather StatementTAEWalton54 min
Jul 21, 2:57 PM EDTSpecial Weather StatementTAEWashington33 min
Jul 21, 3:25 PM EDTSpecial Weather StatementTAEWalton35 min
Jul 21, 3:27 PM EDTSpecial Weather StatementTAEWashington33 min
Jul 21, 4:14 PM EDTSpecial Marine WarningTAE3 hr
Jul 21, 4:41 PM EDTSpecial Weather StatementTAEDixie64 min
Jul 21, 5:18 PM EDTSevere Thunderstorm WarningTAELafayette, Taylor87 min
Jul 21, 5:48 PM EDTSpecial Marine WarningTAE3 hr
Jul 21, 6:00 PM EDTSpecial Weather StatementTAEMadison45 min
Jul 21, 6:06 PM EDTSevere Thunderstorm WarningTAEFranklin, Jefferson, Taylor, Wakulla84 min
Jul 21, 6:48 PM EDTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Taylor, Wakulla72 min
Jul 21, 7:41 PM EDTSpecial Weather StatementTAEGadsden, Liberty49 min
Jul 21, 1:32 PM EDTSpecial Weather StatementTAESeminole28 min
Jul 21, 1:33 PM EDTSpecial Weather StatementTAEBaker27 min
Jul 21, 2:25 PM EDTSpecial Weather StatementTAEMiller35 min
Jul 21, 2:32 PM EDTSpecial Weather StatementTAELee28 min
Jul 21, 3:00 PM EDTSpecial Weather StatementTAEMiller30 min
Jul 21, 7:50 PM EDTSpecial Weather StatementTAEGrady40 min
Jul 21, 4:32 PM EDTSpecial Weather StatementTAEDale28 min
Jul 21, 4:48 PM EDTSpecial Weather StatementTAEHenry27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.